Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Decomposing symmetrically continuous
and Sierpinski-Zygmund functions
into continuous functions

Author: Krzysztof Ciesielski
Journal: Proc. Amer. Math. Soc. 127 (1999), 3615-3622
MSC (1991): Primary 26A15; Secondary 03E35
Published electronically: May 13, 1999
MathSciNet review: 1618725
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we will investigate the smallest cardinal number $\kappa$ such that for any symmetrically continuous function $f\colon\mathbb{R}\to\mathbb{R}$ there is a partition $\{X_\xi\colon\xi<\kappa\}$ of $\mathbb{R}$ such that every restriction $f\restriction X_\xi\colon X_\xi\to\mathbb{R}$ is continuous. The similar numbers for the classes of Sierpinski-Zygmund functions and all functions from $\mathbb{R}$ to $\mathbb{R}$ are also investigated and it is proved that all these numbers are equal. We also show that $\mathrm{cf}(\mathfrak{c})\leq\kappa\leq\mathfrak{c}$ and that it is consistent with ZFC that each of these inequalities is strict.

References [Enhancements On Off] (What's this?)

  • 1. S. Baldwin, Martin's axiom implies a stronger version of Blumberg's theorem, Real Anal. Exchange 16 (1990-91), 67-73. MR 92b:26005
  • 2. A. M. Bruckner, Differentiation of Real Functions, CMR Series vol. 5, Amer. Math. Soc., 1994. MR 94m:26001
  • 3. M. Chlebík, There are $2^{\mathfrak c}$ symmetrically continuous functions, Proc. Amer. Math. Soc. 113 (1991), 683-688. MR 92b:26006
  • 4. J. Cicho\'{n}, M. Morayne, J. Pawlikowski, S. Solecki, Decomposing Baire functions, J. Symbolic Logic 56 (1991), 1273-1283. MR 92j:04001
  • 5. K. Ciesielski, Set Theory for the Working Mathematician, London Math. Soc. Student Texts 39, Cambridge Univ. Press 1997. CMP 98:02
  • 6. K. Ciesielski, Set Theoretic Real Analysis, J. Appl. Anal. 3(2) (1997), 143-190. (Preprint available.)
  • 7. K. Ciesielski, M. Szyszkowski, A symmetrically continuous function which is not countably continuous, Real Anal. Exchange 22 (1996-97), 428-432. (Preprint available.)
    MR 97h:26002
  • 8. M. Kuczma, An Introduction to the Theory of Functional Equations and Inequalities, Polish Scientific Publishers PWN, Warsaw 1985. MR 86i:39008
  • 9. I. Rec{\l}aw, Restrictions to continuous functions and Boolean algebras, Proc. Amer. Math. Soc. 118 (1993), 791-796.) MR 93i:26003
  • 10. S. Shelah, Possibly every real function is continuous on a non-meagre set, Publications de L'Institute Mathematique - Beograd, Nouvelle Serie 57(71) (1995), 47-60.
  • 11. S. Shelah, J. Stepr\={a}ns, Decomposing Baire class 1 functions into continuous functions, Fund. Math. 145 (1994), 171-180. MR 97c:03122
  • 12. J. Stepr\={a}ns, A very discontinuous Borel function, J. Symbolic Logic 58 (1993), 1268-1283. MR 95c:03120
  • 13. J. Stepr\={a}ns, Decomposing with smooth sets, Trans. Amer. Math. Soc., to appear. (Preprint available.) CMP 98:02

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 26A15, 03E35

Retrieve articles in all journals with MSC (1991): 26A15, 03E35

Additional Information

Keywords: Decomposition number, symmetrically continuous functions, Sierpi\'nski-Zygmund functions
Received by editor(s): November 23, 1997
Received by editor(s) in revised form: February 18, 1998
Published electronically: May 13, 1999
Additional Notes: The author was partially supported by NATO Collaborative Research Grant CRG 950347 and 1996/97 West Virginia University Senate Research Grant.
Communicated by: Alan Dow
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society